SYLVAN BEACH, N.Y. (UPDATED) – The Oneida County Overdose Response Team has issued a spike alert following six overdoses over 24 hours, five in Sylvan Beach and two in the town of Vienna.
Four people were found unresponsive Tuesday morning at a home in Sylvan Beach Mobile Home Park, and another man was found dead on Lakeshore Drive in the town of Vienna, all from apparent drug overdoses. The four from Sylvan Beach were treated with Narcan and sent to the hospital. They are expected to survive, according to state police.
While the two cases are being investigated as separate incidents, officials say it is possible they were using the same drugs.
"We do believe that there's a possible connection regarding the drugs that were ingested as a result of it, and could have come from the same batch or same dealers," said Oneida County Executive Anthony Picente.
Along with the spike alert, the response team also warns of local reports of cocaine laced with fentanyl or carfentanil, which can appear purple in color. Carfentanil is used to tranquilize large animals like elephants and is 100 times more potent than fentanyl. Both are dangerous and can be lethal even in small doses.
“Using any illegal drug is always dangerous and ill-advised, but when powerful drugs like fentanyl and carfentanil are added without a user’s knowledge the results are very often deadly,” said Picente. “This is especially the case when they are added to a drug such as cocaine, which is not normally associated with these substances. Drug users and their loved ones should be on high alert and take every precaution.”
The county is still awaiting official test results to confirm the drugs involved in the recent overdoses.
Anyone looking for treatment or recovery services can call 211 or contact ACR Health at 315-793-0661.